Key result
Chronic hydroxychloroquine cardiotoxicity mimics ATTR amyloidosis on PYP scintigraphy, requiring biopsy for definitive diagnosis.
Why the study?
Hydroxychloroquine has rare but potentially severe cardiotoxic effects that can cause infiltrative pathology, making recognition of insidious organ toxicity challenging as it can mimic transthyretin cardiac amyloidosis.
Case Report (n=1)
In patients with chronic hydroxychloroquine use and an equivocally positive technetium-99m pyrophosphate scan, endomyocardial biopsy should be considered to differentiate drug-induced cardiotoxicity from transthyretin cardiac amyloidosis.
Case highlights HCQ cardiotoxicity risk in SLE; leaves open need for prospective incidence and monitoring studies.
BACKGROUND: Hydroxychloroquine (HCQ) is an immunomodulatory drug used in systemic lupus erythematosus and other rheumatologic disorders, with rare but potentially severe cardiotoxic effects. CASE SUMMARY: A 77-year-old woman with a history of systemic lupus erythematosus and heart failure with preserved ejection fraction presented with subacute worsening chest pain, dyspnea, palpitations, and neuropathy. Electrocardiogram showed low voltage; echocardiogram revealed moderate concentric left ventricular hypertrophy with reduced global longitudinal strain without apical sparing. Coronary angiography was normal. Technetium-99m pyrophosphate scintigraphy showed focal grade 2 uptake. Endomyocardial biopsy revealed widespread myocyte hypertrophy and lysosomal curvilinear bodies consistent with HCQ cardiotoxicity. DISCUSSION: HCQ is a long-term medication used in connective tissue diseases. Patients with rheumatologic conditions are at increased risk for heart failure with preserved ejection fraction independent of HCQ use. Recognition of insidious organ toxicity can be challenging. HCQ toxicity can cause infiltrative pathology and mimic transthyretin cardiac amyloidosis. Endomyocardial biopsy is key for definitive diagnosis. TAKE-HOME MESSAGE: In patients with an equivocally positive technetium-99m pyrophosphate scan and chronic HCQ use, endomyocardial biopsy should be considered to differentiate drug toxicity from transthyretin cardiac amyloidosis.
No takes yet. Share an insight, caveat, or question.
Asempah et al. (2026) conducted a case report in Hydroxychloroquine cardiotoxicity and heart failure with preserved ejection fraction (HFpEF) (n=1). Hydroxychloroquine was evaluated. Chronic hydroxychloroquine use in a 77-year-old woman caused cardiotoxicity with focal grade 2 Tc-99m PYP uptake mimicking ATTR amyloidosis, requiring biopsy for diagnosis.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: